Can you use botox if you suffer from vitiligo? This is the question we asked leading specialists to answer.
Vitiligo is a skin condition that causes de-pigmentation of sections of skin on your face or body. It occurs when melanocytes, the cells responsible for skin pigmentation, are unable to function. Having Botox when you suffer from a skin problem like this can be risky, although Dr Sly Nedic, aesthetic practitioner and owner of 8th Sense, says she has used Botox on many patients with vitiligo and never had any reaction, or sudden appearance of vitiligo on the injection site. She does however caution, that vitiligo can be unpredictable, and the decision should be the patient’s.
Dr Maureen Allem, aesthetic doctor and owner of Skin Renewal suggests doing a test area first to see what happens. She also recommends using a finer 32 gauge needle instead of the normal 27 to 30 gauge needles.
Dermatologist Marc Roscher cautions that any injury, including with a needle, may cause a small area to react. Dr Pholile Mpofu, a dermatologist based in Johannesburg agrees, she says that aggravation to the skin may cause a reaction; this is known as the Koebner Phenomenon and can develop when the skin is exposed to even a very mild irritant and results in a lesion. She says that it is a risk that may or may not occur and it is up to the patient to see if they are willing to take that risk.